Why do narcotics cause constipation?
Narcotics, otherwise known today as opioids, are drugs that are known for its therapeutic benefits in health. One of the most common actions of opioid drugs is its analgesic effect of decreased perception of pain, decreased reaction to pain as well as increased pain tolerance. Opioids are long time been prescribed in treating acute pain as well as in providing palliative care to patients having terminal and dgenerative conditions such as cancer and rheumatoid arthritis, respectively. Over the years, increased use of opioids in the management of non-malignant chronic pain but this has negatively led to an increase in the rates of addiction and misuse of the drug.
Just like any other medication, narcotics have associated side effects. The side effects of opioids include sedation, respiratory depression, and constipation. Among these, the most common discomfort that most people taking narcotics complain about is the inability to eliminate their wastes. For many people taking narcotics, they have complained so much of experiencing constipation. Aside from the discomfort they are feeling, it adds more pain. The intake of narcotics causes constipation mainly because it has receptors found in the gastrointestinal tract. When such kind of drug is taken, the normal rhythm of peristalsis is altered, putting it a slower pace. It slows down the stool as it passes along the intestinal tract, eventually causing the stool to become hard. It is most likely then that one will have difficulty passing bowel movements and the movements become infrequent. Thus, constipation is experienced.
To allay such side effect, most health experts prescribing narcotics advised those who take the drug to increase one’s water intake as well as take in food that is significantly high in fiber content. More so, exercise and ambulation will greatly aid in relieving such condition.
Leave a Reply